Electronic Journal of Probability

Uniform in time interacting particle approximations for nonlinear equations of Patlak-Keller-Segel type

Amarjit Budhiraja and Wai-Tong Louis Fan

Full-text: Open access


We study a system of interacting diffusions that models chemotaxis of biological cells or microorganisms (referred to as particles) in a chemical field that is dynamically modified through the collective contributions from the particles. Such systems of reinforced diffusions have been widely studied and their hydrodynamic limits that are nonlinear non-local partial differential equations are usually referred to as Patlak-Keller-Segel (PKS) equations.

Solutions of the classical PKS equation may blow up in finite time and much of the PDE literature has been focused on understanding this blow-up phenomenon. In this work we study a modified form of the PKS equation that is natural for applications and for which global existence and uniqueness of solutions are easily seen to hold. Our focus here is instead on the study of the long time behavior through certain interacting particle systems.

Under the so-called “quasi-stationary hypothesis” on the chemical field, the limit PDE reduces to a parabolic-elliptic system that is closely related to granular media equations whose time asymptotic properties have been extensively studied probabilistically through certain Lyapunov functions [17, 4, 9]. The modified PKS equation studied in the current work is a parabolic-parabolic system for which analogous Lyapunov function constructions are not available. A key challenge in the analysis is that the associated interacting particle system is not a Markov process as the interaction term depends on the whole history of the empirical measure.

We establish, under suitable conditions, uniform in time convergence of the empirical measure of particle states to the solution of the PDE. We also provide uniform in time exponential concentration bounds for rate of the above convergence under additional integrability conditions. Finally, we introduce an Euler discretization scheme for the simulation of the interacting particle system and give error bounds that show that the scheme converges uniformly in time and in the size of the particle system as the discretization parameter approaches zero.

Article information

Electron. J. Probab., Volume 22 (2017), paper no. 8, 37 pp.

Received: 24 July 2016
Accepted: 8 January 2017
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60H30: Applications of stochastic analysis (to PDE, etc.) 60H35: Computational methods for stochastic equations [See also 65C30] 60K40: Other physical applications of random processes 60F05: Central limit and other weak theorems

weakly interacting particle systems uniform propagation of chaos McKean-Vlasov equations kinetic equations chemotaxis reinforced diffusions Patlak-Keller-Segel equations granular media equations uniform exponential concentration bounds long time behavior uniform in time Euler approximations

Creative Commons Attribution 4.0 International License.


Budhiraja, Amarjit; Fan, Wai-Tong Louis. Uniform in time interacting particle approximations for nonlinear equations of Patlak-Keller-Segel type. Electron. J. Probab. 22 (2017), paper no. 8, 37 pp. doi:10.1214/17-EJP25. https://projecteuclid.org/euclid.ejp/1485831704

Export citation


  • [1] J. Bedrossian, N. Rodríguez and A. L. Bertozzi. Local and global well-posedness for aggregation equations and Patlak-Keller-Segel models with degenerate diffusion. Nonlinearity, 24(6), 1683, 2011.
  • [2] D. Benedetto, E. Caglioti, J. A. Carrillo and M. Pulvirenti. A non-Maxwellian steady distribution for one-dimensional granular media. J. Statist. Phys., 91, 979–990, 1998.
  • [3] I. Bihari, A generalization of a lemma of Bellman and its application to uniqueness problems of differential equations. Acta Mathematica Hungarica, 7(1), 81–94, 1956.
  • [4] F. Bolley, A. Guillin, and C. Villani. Quantitative concentration inequalities for empirical measures on non-compact spaces. Probab. Theory Relat. Fields, 137(3–4), 541–593, 2007.
  • [5] K. Carrapatoso and S. Mischler. Uniqueness and long time asymptotic for the parabolic-parabolic Keller-Segel equation. arXiv preprint, arXiv:1406.6006.
  • [6] V. Calvez and L. Corrias. The parabolic-parabolic Keller-Segel model in R2. Communications in Mathematical Sciences, 6(2), 417–447, 2008.
  • [7] J. A. Carrillo, S. Hittmeir and A. Jüngel. Cross diffusion and nonlinear diffusion preventing blow up in the Keller–Segel model. Mathematical Models and Methods in Applied Sciences, 22(12), 1250041, 2012.
  • [8] J. Carrillo, R. McCann, and C. Villani. Kinetic equilibration rates for granular media and related equations: entropy dissipation and mass transportation estimates. Rev. Mat. Iberoamericana, 19, 971–1018, 2003.
  • [9] P. Cattiaux, A. Guillin, and F. Malrieu. Probabilistic approach for granular media equations in the non uniformly convex case. Probab. Theory Relat. Fields, 140(1–2), 19–40, 2008.
  • [10] Di Francesco, M. and Rosado, J. Local and global well-posedness for aggregation equations and Patlak-Keller-Segel models with degenerate diffusion. Nonlinearity, 21(11), 2715, 2008.
  • [11] I. Fatkullin, A study of blow-ups in the Keller-Segel model of chemotaxis. Nonlinearity, 26 (2013), 81–94.
  • [12] N. Fournier and A. Guillin. On the rate of convergence in Wasserstein distance of the empirical measure. Probab. Theory Relat. Fields, 162(3–4), 707–738, 2015.
  • [13] D. Horstmann. From 1970 until present: the Keller-Segel model in chemotaxis and its consequences I. Jahresbericht der Deutschen Mathematiker Vereinigung, 106(2), 51–70. 2003.
  • [14] D. Horstmann. From 1970 until present: the Keller-Segel model in chemotaxis and its consequences II. Jahresbericht der Deutschen Mathematiker Vereinigung, 106(2), 51–70. 2004.
  • [15] E. F. Keller and L. A. Segel. Initiation of slime mold aggregation viewed as an instability. Journal of Theoretical Biology, 26(3), 399–415, 1970.
  • [16] Peter M. Kotelenez and Thomas G. Kurtz. Macroscopic limits for stochastic partial differential equations of McKeanVlasov type. Probab. Theory Relat. Fields, 146, 189–222, 2010.
  • [17] F. Malrieu. Convergence to equilibrium for granular media equations and their Euler schemes. Ann. Appl. Prob., 13(2), 540–560, 2003.
  • [18] H. P. McKean Jr. Propagation of chaos for a class of non-linear parabolic equations. Stochastic Differential Equations (Lecture Series in Differential Equations, Session 7, Catholic Univ., 41–57, 1967.
  • [19] S. Méléard. Asymptotic behavior of some interacting particle systems; McKean-Vlasov and Boltzmann models. Lecture Notes in Mathematics, 1627, 42–95, Springer, Berlin, 1996.
  • [20] C. S. Patlak. Random walk with persistence and external bias. Bulletin of Mathematical Biophysics, 15(3), 311–338. 1953.
  • [21] F. Schweitzer, and J. D. Farmer, Brownian agents and active particles: collective dynamics in the natural and social sciences. Springer Science and Business Media. 2007.
  • [22] A. Stevens. The derivation of chemotaxis equations as limit dynamics of moderately interacting stochastic many-particle systems. SIAM Journal on Appl. Math., 61(1), 183–212, 2000.
  • [23] A.-S. Sznitman. Topics in propagation of chaos. Lecture Notes in Mathematics, 1464, 165–251, 1991.
  • [24] D. Talay. Stochastic Hamiltonian systems: exponential convergence to the invariant measure, and discretization by the implicit Euler scheme. Markov Process. Appl, 8(2), 163–198, 2002.
  • [25] Y. Tamura. Free energy and the convergence of distributions of diffusion processes of McKean type. J. Fac. Sci. Univ. Tokyo Sect. IA Math., 34(2), 443–484, 1987.
  • [26] C. Villani. Optimal transport: old and new, Vol. 338. Springer Science and Business Media, 2008.